Life-threatening interaction of mibefradil and β-blockers with dihydropyridine calcium channel blockers

Michael E. Mullins, B. Zane Horowitz, Dennis H.J. Linden, Gregory W. Smith, Robert L. Norton, Jack Stump

Research output: Contribution to journalArticle

116 Scopus citations

Abstract

Mibefradil is a T-type and L-type calcium channel blocker (CCB) released in the United States in 1997 for management of hypertension and chronic stable angina. Postmarketing surveillance revealed a potential serious interaction between mibefradil and β-blockers, digoxin, verapamil, and diltiazem, especially in elderly patients. The manufacturer voluntarily withdrew mibefradil on June 8, 1998. We describe 4 cases of cardiogenic shock in patients taking mibefradil and β-blockers who began taking dihydropyridine CCBs. One case resulted in death; the other 3 survived episodes of cardiogenic shock with intensive support of heart rate and blood pressure. Physicians who are preparing to switch patients' medications from mibefradil to other antihypertensive agents should be aware of these potentially life-threatening drug-drug interactions.

Original languageEnglish (US)
Pages (from-to)157-158
Number of pages2
JournalJournal of the American Medical Association
Volume280
Issue number2
DOIs
StatePublished - Jul 8 1998

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this